Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 253, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Nov 5, 2008, 4:19 PM CST for Marshall County, Washington County, Kansas. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 5, 2008, 4:19 PM CST (22:19 UTC)
- Expired
- Nov 5, 2008, 5:00 PM CST
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
Counties Marshall County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 99 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 5, 4:20 PM CST | TSTM WND GST 60 | 4 S Barnes, KS | |
| Nov 5, 4:52 PM CST | HAIL 0.75 | Marysville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 398 m²/s²
- 0-3 km storm-relative helicity
- 389 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KTOP 052219
SVRTOP
KSC117-201-052300-
/O.NEW.KTOP.SV.W.0253.081105T2219Z-081105T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
419 PM CST WED NOV 5 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
WESTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
* UNTIL 500 PM CST
* AT 416 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
SOUTH OF BARNES...OR 18 MILES SOUTHWEST OF MARYSVILLE...MOVING
NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
BLUE RAPIDS...
HANOVER...
BREMEN...
MARYSVILLE...
OKETO...
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 3999 9642 3956 9675 3956 9689 3966 9708
4000 9691
TIME...MOT...LOC 2219Z 212DEG 44KT 3970 9687
$$
CAVANAUGH/POAGE3 follow-up statements
000 WWUS53 KTOP 052240 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 440 PM CST WED NOV 5 2008 KSC201-052248- /O.CAN.KTOP.SV.W.0253.000000T0000Z-081105T2300Z/ WASHINGTON- 438 PM CST WED NOV 5 2008 ...THE SEVERE THUNDERSTORM WARNING FOR EASTERN WASHINGTON COUNTY HAS BEEN CANCELLED... AT 436 PM...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...THUS THE WARNING HAS BEEN CANCELLED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3999 9642 3956 9675 3956 9680 4000 9680 TIME...MOT...LOC 2238Z 215DEG 36KT 3983 9674 $$ KSC117-052300- /O.CON.KTOP.SV.W.0253.000000T0000Z-081105T2300Z/ MARSHALL- 438 PM CST WED NOV 5 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST FOR WESTERN MARSHALL COUNTY... AT 436 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF MARYSVILLE...MOVING NORTHEAST AT 40 MPH. LOCATIONS IMPACTED INCLUDE... OKETO. LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3999 9642 3956 9675 3956 9680 4000 9680 TIME...MOT...LOC 2238Z 215DEG 36KT 3983 9674 $$ CAVANAUGH/POAGE
000
WWUS53 KTOP 052247
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
447 PM CST WED NOV 5 2008
KSC117-052300-
/O.CON.KTOP.SV.W.0253.000000T0000Z-081105T2300Z/
MARSHALL-
446 PM CST WED NOV 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CST
FOR NORTHWESTERN MARSHALL COUNTY...
AT 420 PM CST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. AT 446
PM...THIS STORM WAS LOCATED 4 MILES NORTH OF MARYSVILLE...MOVING
NORTHEAST AT 45 MPH.
LOCATIONS IMPACTED INCLUDE...
OKETO.
LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9642 3981 9656 3978 9658 3976 9680
4000 9680
TIME...MOT...LOC 2246Z 218DEG 40KT 3990 9663
$$
CAVANAUGH/POAGE000
WWUS53 KTOP 052303
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
503 PM CST WED NOV 5 2008
KSC117-052313-
/O.EXP.KTOP.SV.W.0253.000000T0000Z-081105T2300Z/
MARSHALL-
503 PM CST WED NOV 5 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
HAS EXPIRED...
AT 503 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE AREA...
THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE SOUTHERN END OF THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3999 9642 3981 9656 3978 9658 3976 9680
4000 9680
TIME...MOT...LOC 2247Z 227DEG 39KT 3989 9660
$$
CAVANAUGH/POAGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 1:19 PM CST, 3 hours earlier.
Area forecast discussion, Nov 5, 1:19 PM CST, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 119 PM CST WED NOV 5 2008 .DISCUSSION... SYNOPSIS...12Z UPPR AIR ANLYS INDCD POWERFUL UPPR LVL SYSTEM DIVING THRU UT AND CO ASSOCIATED WITH A 100 M H5 HEIGHT FALLS AT KDNR AND A 125 KT H3 JET ON THE BACKSIDE OF THE SYSTEM. MODIFIED GULF MOISTURE CONTD TO STREAM NWD INTO THE CNTRL PLAINS WITH A +12 C DEWPOINT AS FAR NWD AT KAMA. 18Z SFC ANLYS INDCD LO PRES OVR SE SD WITH CDFNT THRU CNTRL NEB INTO CNTRL KS. DRYLINE EXTNDD FM CDFNT ARND KSLN SWD INTO CNTRL OK. FORECAST...MAIN FORECAST CONCERN OVR THE FIRST 12 HOURS WL BE SVR WX. FORECAST REASONING HAS CHANGED LITTLE TODAY. POTENT UPPR LVL SYSTEM IS PROGGED TO MOV INTO KS/NEB THIS EVNG AND CLOSE OFF. STG SRLY LO LVL FLOW AHEAD OF THE SYSTEM WILL CONT INTO THE EVNG HOURS AND WL MAKE LAST MINUTE CALL IF CONT THE WND ADVRY THRU 6 PM OR NOT. NEVERTHELESS...EXPECT BRZY/WNDY CONDS THRU THE EVNG. TWO AREAS WL BE MONITORED FOR TSRA DVLPMNT THRU THE AFTN/EVNG. FIRST WE SHOULD SEE TSRA DVLP ALNG THE CDFNT FM ERN NEB TO CNTRL KS. GIVEN THE LINEAR FORCING ASSOCIATED WITH THE FNT AND THE ORIENTATION OF THE SHEAR VECTOR ALNG THE FNT...WHLD EXPECT A SQUALL LINE TO QUICKLY DVLP. 12Z TOP RAOB INDCD STEEP MID LVL LAPSE RATES ABOVE THE EML AND THUS SCT MARGINALLY SVR HAIL WL BE POSSIBLE WITH THIS ACTIVITY ALNG WITH STG WNDS GIVEN THE ENVIRONMENTAL LO LVL WND ASSOCIATED WITH THE SYSTEM. OTHER AREA OF POSSIBLE DEVELOPMENT WILL BE OVER SOUTH CENTRAL KS AND NRN OK. HERE THE ORIENTATION OF THE SHEAR WITH THE SFC FORCING WL ALLOW FOR A DISCRETE SUPERCELL OR TWO DURING THE LATE AFTN AND EVNG. THE QUESTION HERE WILL BE WILL THAT ACTIVITY TO BE ABLE TO MAKE IT INTO OUR SRN CWA BEFORE THE SQUALL LINE OVERTAKES IT? THIS WILL CONT TO BE MONITORED THRU THE AFTN...BUT MAIN ACTIVITY SHLD STAY TO THE SOUTH OF OUR FA. IF THIS ACTIVITY WERE ABLE TO MAKE IT INTO OUR SRN CWA...THERE WOULD BE AN ISOLATED TORNADO THREAT. OTHERWISE THE MAIN THREAT FOR US SHLD BE LARGE HAIL AND SOME WIND WITH THE CONVECTIVE LINE. THE MAIN LINE OF ACTIVITY SHLD START TO PUSH E OF THE FA AFTER MIDNIGHT AND WL END POPS FM W TO E AT THAT TIME. MID LVL CIRCULATION IS THEN EXPECTED TO SLOWLY MOV EWD ACRS THE CNTRL AND NRN PLAINS. ATTM IT APPEARS THAT MOST OF THE SHOWER ACTIVITY WL REMAIN TO THE NORTH OF THE FA. SOME OF THIS MIGHT AFFECT NE KS ON FRI THOUGH AS SYSTEM STARTS TO SHIFT A LITTLE FARTHER SEWD INTO SRN IA. OTHERWISE WE ARE JUST EXPECTING MUCH COLDER TEMPERATURES THROUGH THE REST OF THE WEEK WITH COLD NW FLOW. MAY BE CLOSE TO WND ADVRY CRITERIA OVR N-CNTRL KS ON THUR AS SFC LOWS CONTS TO DEEPEN AND PRES GRADIENT INCREASES...BUT GIVEN THE FIRST PERIOD CONCERNS WL HOLD OFF ON ANY SECOND PERIOD ADVRY. EXTENDED...NEXT CONCERN WL BE SYSTEM DROPPING INTO THE CNTRL PLAINS FM SUN INTO TUES. MODELS DIFF ON THE LATITUDE OF THIS SYSTEM AND ASSOCIATED PRECIP. WL PREFER A BLEND OF THE EC/GFS ATTM WHICH WLD TARGET OUR CNTRL AND SRN CWA WITH THE HIGHEST POPS. WL CONT TO MENTION A MIX OF RA/SN ON MON NIGHT AS SOUNDINGS GET CLOSE TO COOLING OFF THE LOWEST LEVELS FOR A POSSIBLE SN SOUNDING. OTHERWISE WLD EXPECT MOST OF THE PRECIP TO BE SHOWERS. WL DRY THINGS OUT STARTING ON TUE NIGHT...BUT COOL TMPS LOOK TO CONT THRU THE END OF THE PERIOD. && .AVIATION... MAIN ISSUE FOR THIS SET OF TAFS IS THE PASSAGE OF THE STRONG COLD FRONT AND ASSOCIATED CONVECTION. THOUGHTS ARE TO BRING COLD FRONT THROUGH AFTER 00 UTC WITH CONVECTION ALONG AND JUST BEHIND FRONT. LEFT MVFR CONDITIONS WITH FRONTAL PASSAGE BUT COULD SEE BRIEF IFR IN THUNDERSTORM BUT AM UNSURE OF EXACT TIMING. && .TOP WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 6 PM WEDNESDAY FOR KSZ008-KSZ009-KSZ010- KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034- KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. && BOUSTEAD/HARDING
Hazardous weather outlook, Nov 5, 1:38 PM CST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 138 PM CST WED NOV 5 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-061945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 138 PM CST WED NOV 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING FOR MOST OF THE OUTLOOK AREA. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID AFTERNOON ALONG A COLD FRONT OVER AREAS OF NORTH CENTRAL KANSAS. THESE THUNDERSTORMS ARE EXPECTED TO QUICKLY FORM INTO A LINE AND MOVE TO THE EAST NORTHEAST AT SPEEDS OF 40 MPH OR GREATER. THIS LINE OF STORMS WILL SWEEP THROUGH NORTHEAST AND EAST CENTRAL KANSAS THROUGH THE LATE AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH THIS ACTIVITY. OTHER THUNDERSTORMS MAY DEVELOP OVER SOUTH CENTRAL KANSAS BY LATE AFTERNOON. THESE THUNDERSTORMS WILL ALSO MOVE TO THE NORTHEAST AT SPEEDS GREATER THAN 40 MPH. DUE TO A MORE FAVORABLE SHEAR ENVIRONMENT...SOME OF THIS ACTIVITY WILL LIKELY BE SUPERCELLS. ISOLATED TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE THUNDERSTORMS. THIS IS MOST LIKELY TO AFFECT AN AREA TO THE SOUTH OF A LINE FROM EMPORIA TO LAWRENCE. THE SEVERE WEATHER THREAT SHOULD END ACROSS THE OUTLOOK AREA GENERALLY BEFORE MIDNIGHT. A WIND ADVISORY REMAINS IN EFFECT UNTIL 6PM TODAY. STRONG SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE POSSIBLE BEFORE THE COLD FRONT MOVES INTO THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 45 MPH ARE LIKELY OVER NORTH CENTRAL KANSAS ON THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS ALL OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING...BUT WILL BE LIKELY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. BOUSTEAD
In the hours before
Special weather statement, Nov 5, 4:00 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CST WED NOV 5 2008 KSZ009-010-021-022-052230- CLAY-MARSHALL-RILEY-WASHINGTON- 400 PM CST WED NOV 5 2008 ...SIGNIFICANT WEATHER ALERT FOR WASHINGTON...MARSHALL...CLAY AND RILEY COUNTIES... THROUGH 430 PM CST...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 55 MPH ACROSS PORTIONS OF WASHINGTON...MARSHALL...CLAY AND RILEY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RANDOLPH... GREENLEAF...BARNES...WATERVILLE AND BLUE RAPIDS. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 5, 4:00 AM CST | Wind Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 10 hr |
| Nov 5, 5:22 PM CST | Severe Thunderstorm Warning | TOP | Marshall, Nemaha, Pottawatomie, Riley | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.